Skip to main content

Domains in Metric Measure Spaces with Boundary of Positive Mean Curvature, and the Dirichlet Problem for Functions of Least Gradient


We study the geometry of domains in complete metric measure spaces equipped with a doubling measure supporting a 1-Poincaré inequality. We propose a notion of domain with boundary of positive mean curvature and prove that, for such domains, there is always a solution to the Dirichlet problem for least gradients with continuous boundary data. Here least gradient is defined as minimizing total variation (in the sense of BV functions), and boundary conditions are satisfied in the sense that the boundary trace of the solution exists and agrees with the given boundary data. This extends the result of Sternberg et al. (J Reine Angew Math 430:35–60, 1992) to the non-smooth setting. Via counterexamples, we also show that uniqueness of solutions and existence of continuous solutions can fail, even in the weighted Euclidean setting with Lipschitz weights.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12
Fig. 13


  1. 1.

    Ambrosio, L.: Fine properties of sets of finite perimeter in doubling metric measure spaces. Set Valued Anal. 10(2–3), 111–128 (2002)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Ambrosio, L., Di Marino, S.: Equivalent definitions of BV space and of total variation on metric measure spaces. J. Funct. Anal. 266(7), 4150–4188 (2014)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Ambrosio, L., Miranda Jr., M., Pallara, D.: Special functions of bounded variation in doubling metric measure spaces. In: Calculus of Variations: Topics from the Mathematical Heritage of E. De Giorgi, 1–45, Quad. Mat. 14 Department of Mathematics, Seconda Univ. Napoli, Caserta (2004)

  4. 4.

    Anzellotti, G., Giaquinta, M.: BV functions and traces. Rend. Sem. Mat. Univ. Padova 60, 1–21 (1978)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Barozzi, E., Massari, U.: Regularity of minimal boundaries with obstacles. Rend. Sem. Mat. Univ. Padova 66, 129–135 (1982)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Björn, A., Björn, J.: Nonlinear Potential Theory on Metric Spaces, EMS Tracts in Mathematics, 17. European Mathematical Society (EMS), Zürich (2011)

  7. 7.

    Bombieri, E., De Giorgi, E., Giusti, E.: Minimal cones and the Bernstein problem. Invent. Math. 7, 243–268 (1969)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Bouchitté, G., Dal Maso, E.: Integral representation and relaxation of convex local functionals on BV(\(\Omega \)). Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 20(4), 483–533 (1993)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Camfield, C.: Comparison of BV norms in weighted euclidean spaces and metric measure spaces Ph.D. thesis, University of Cincinnati (2008).

  10. 10.

    Giaquinta, M., Souček, J.: Esistenza per il problema dell’area e controesempio di Bernstein. Boll. Un. Mat. Ital. (4) 9, 807–817 (1974)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Giusti, E.: Boundary value problems for non-parametric surfaces of prescribed mean curvature. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 3(3), 501–548 (1976)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Giusti, E.: Minimal Surfaces and Functions of Bounded Variation. Monographs in Mathematics, vol. 80, p. xii+240. Birkhäuser Verlag, Basel (1984)

    Book  Google Scholar 

  13. 13.

    Hajłasz, P., Koskela, P.: Sobolev met Poincaré. Memoirs AMS 145, No. 688 (2000)

    Article  Google Scholar 

  14. 14.

    Hakkarainen, H., Korte, R., Lahti, P., Shanmugalingam, N.: Stability and continuity of functions of least gradient. Anal. Geom. Metr. Spaces 3(1), 123–139 (2015)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Heinonen, J.: Lectures on analysis on metric spaces, Universitext, p. x+141. Springer, New York (2001)

    Book  Google Scholar 

  16. 16.

    Heinonen, J., Koskela, P., Shanmugalingam, N., Tyson, J.: Sobolev spaces on metric measure spaces: an approach based on upper gradients. In: New Mathematical Monographs, vol. 27. Cambridge University Press, Cambridge (2015)

  17. 17.

    Kinnunen, J., Korte, R., Lorent, A., Shanmugalingam, N.: Regularity of sets with quasiminimal boundary surfaces in metric spaces. J. Geom. Anal. 23, 1607–1640 (2013)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Korte, R., Lahti, P., Li, X., Shanmugalingam, N.: Notions of Dirichlet problem for functions of least gradient in metric measure spaces. To appear in Rev. Mat. Iberoam.

  19. 19.

    Lahti, P., Shanmugalingam, N.: Trace theorems for functions of bounded variation in metric spaces. J. Funct. Anal. 274(10), 2754–2791 (2018)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Malý, L., Shanmugalingam, N., Snipes, M.: Trace and extension theorems for functions of bounded variation. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 18(1), 313–341 (2018)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Mazón Ruiz, J.M., Rossi, J.D., de León, S.S.: Functions of least gradient and 1-harmonic functions. Indiana Univ. Math. J. 63, 1067–1084 (2014)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Miranda Jr., M.: Functions of bounded variation on “good” metric spaces. J. Math. Pures Appl. (9) 82(8), 975–1004 (2003)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Pinamonti, A., Serra Cassano, F., Treu, G., Vittone, D.: BV minimizers of the area functional in the Heisenberg group under the bounded slope condition. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 14(3), 907–935 (2015)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Rashed, R.: A pioneer in anaclastics: Ibn Sahl on burning mirrors and lenses. Isis 81(3), 464–491 (1990)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Spradlin, G.S., Tamasan, A.: Not all traces on the circle come from functions of least gradient in the disk. Indiana Univ. Math. J. 63(6), 1819–1837 (2014)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Sternberg, P., Williams, G., Ziemer, W.P.: Existence, uniqueness, and regularity for functions of least gradient. J. Reine Angew. Math. 430, 35–60 (1992)

    MathSciNet  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Nageswari Shanmugalingam.

Additional information

The authors thank Estibalitz Durand-Cartagena, Marie Snipes and Manuel Ritoré for fruitful discussions about the subject of the paper. The research of N.S. was partially supported by the NSF Grant #DMS-1500440 (U.S.). The research of P.L. was supported by the Finnish Cultural Foundation. The research of L.M. was supported by the Knut and Alice Wallenberg Foundation (Sweden). Part of this research was conducted during the visit of N.S. and P.L. to Linköping University. The authors wish to thank this institution for its kind hospitality.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Lahti, P., Malý, L., Shanmugalingam, N. et al. Domains in Metric Measure Spaces with Boundary of Positive Mean Curvature, and the Dirichlet Problem for Functions of Least Gradient. J Geom Anal 29, 3176–3220 (2019).

Download citation


  • Finite perimeter
  • Least gradient
  • Mean curvature
  • Dirichlet problem

Mathematics Subject Classification

  • 31E05
  • 30L99
  • 51F99
  • 26A45